Connect
MJA
MJA

Successful reintroduction of statin therapy after myositis: was there another cause?

Leo P Rando, Sarah AL Cording and Harvey H Newnham
Med J Aust 2004; 180 (9): 472-473.
Published online: 3 May 2004

Clinical record

A 43-year-old man presented with myalgia and upper respiratory tract symptoms. He had noted weight gain of 7 kg, lethargy and cold intolerance over the previous 12 months. He had no chest pain, rash or fever.

His past history included acute myocardial infarction (AMI) 12 years earlier. Subsequently, he had been taking low-dose aspirin. He commenced simvastatin 2 years after the AMI for hypercholesterolaemia (> 7 mmol/L). His sister and father have hypercholesterolaemia and his father had an AMI before 40 years of age, suggesting heterozygous familial hypercholesterolaemia. Two years before presentation, his hypolipidaemic therapy was switched from simvastatin to atorvastatin, although he denied experiencing any side effects of the former. He reported consuming 40–50 g/day of alcohol, and that he had recently quit smoking.

Examination revealed that he was hypertensive (160/90 mmHg) and obese (body mass index, 32 kg/m2). He had marked corneal arcus, but no tendon xanthomas or xanthelasma, and no goitre. There was no muscle tenderness and power was normal. Reflexes were delayed.

The results of some of the laboratory tests performed are shown below. In addition, normal findings were recorded for full blood count, erythrocyte sedimentation rate, and C-reactive protein, electrolyte, glucose, and calcium levels. Serological tests for hepatitis, and test results for protein electrophoresis, antinuclear factor, immunoglobulin and prostate-specific antigen levels, were all normal. There was no myoglobinuria, haematuria or proteinuria. Chest x-ray findings were normal, electrocardiography showed old Q waves, and an abdominal ultrasound showed hepatic steatosis. Apart from γ-glutamyltransferase, normal results were obtained for all other liver function tests.

Statin-induced myositis was suspected and atorvastatin was stopped. Thyroid function tests instituted after endocrine review 5 days later revealed hypothyroidism (free T4, 1.9 pmol/L [normal range, 11.0–23.0 pmol/L] and thyroid-stimulating hormone, > 100 mU/L [normal range, 0.30–5.00 mU/L]). Tests for thyroid peroxidase and thyroglobulin antibodies both gave positive results, suggesting Hashimoto’s thyroiditis. The patient was prescribed thyroxine 50 μg daily, with subsequent slow-dose titration because of ischaemic heart disease.

The Box (page 473) shows the gradual normalisation of the creatine kinase (CK) level over time. Lipid levels remained elevated despite thyroxine therapy. Simvastatin 10 mg/d was recommenced with careful monitoring. The dose was increased progressively up to 80 mg daily for persistent hyperlipidaemia. Despite full-dose statin therapy, there was no change in the findings of liver function tests and only mild asymptomatic elevation of CK levels.

Investigation

Result (normal range)


Creatine kinase (CK) (IU/L)

  4890 (< 240)

CK-MB index (%)

    2.0 (< 5.0)

Total cholesterol (mmol/L)

    9.0 (< 5.5)

Triglycerides (mmol/L)

    2.7 (< 2.0)

High-density lipoprotein cholesterol (mmol/L)

    1.2 (> 1.0)

Urea (mmol/L)

    6.7 (2.3–7.6)

Creatinine (mmol/L)

0.197 (0.05–0.11)

γ-Glutamyltransferase (U/L)

  196 (10–55)

Statin-related muscle complaints include myalgia, myositis and rhabdomyolysis.1 Hypothyroidism itself can cause musculoskeletal symptoms, including myalgia, Hoffmann’s syndrome (muscle stiffness, weakness and increased muscle mass, frequently with elevated creatine kinase [CK] level), Kocher–Debré–Sémélaigne syndrome (diffuse muscular hypertrophy and weakness in congenital hypothyroidism), a polymyositis-like syndrome (with proximal muscle weakness and markedly elevated CK level), and rhabdomyolysis.2 The coexistence of hypothyroidism and statin use may increase the risk of myopathy.3

Statin-induced myopathies tend to resolve within a few days to 1 month after ceasing statin use.4 Persistent elevation of CK level after stopping statin therapy has been reported, prompting further investigation and leading to the discovery of coexisting hypothyroidism.3,5 Thyroxine replacement therapy was reported as normalising CK and total cholesterol levels in these patients. However, to the best of our knowledge, ours is the first report of a patient with treated hypothyroidism in whom statin therapy was safely reintroduced after the resolution of myositis.

While the exact aetiology of the myositis in our patient can not be proven, it seems most probable that it was precipitated by a combination of hypothyroidism and statin use. Full-dose statin therapy did not cause a recurrence of myositis once the hypothyoidism had been treated, implicating hypothyroidism as a contributing factor. However, it is uncertain whether the hypothyroidism would have resulted in myositis without coexisting statin therapy. The patient has mild asymptomatic elevation of CK level while taking simvastatin and with adequate thyroxine replacement. Such asymptomatic CK elevation is frequently seen in subjects during statin trials with both placebo and statin therapy, and continued treatment while asymptomatic and with CK levels up to 10 times the upper limit of normal has to date proven to be safe.6

As hypothyroidism can cause hyperlipidaemia, we suggest that thyroid function should be checked before commencing statin therapy, particularly if there are any clinical features to suggest its presence. We also suggest that patients who develop symptoms or signs suggestive of myopathy while taking statin therapy should be tested for hypothyroidism. As in our patient, it may be safe to cautiously reintroduce statin therapy in patients with a history of myopathy, once coexisting hypothyroidism has been treated.

Lessons from practice

  • Hypothyroidism should be considered as a secondary cause of hypercholesterolaemia in all patients.

  • Patients developing myopathy when taking statin therapy should be tested for hypothyroidism.

  • It may be safe to cautiously reintroduce statin therapy in patients with myopathy, once coexisting hypothyroidism has been treated.

Biochemistry results and drug dosages over time

Year 1


Year 2


Year 3


Year 4


Year 5


20 May

25 May

22 Jun

27 Jul

22 Aug

28 Sep

1 Nov

5 Jan

12 Apr

17Aug

18 Mar

17 Jan

23 Jan


Thyroid-stimulating hormone (mU/L) (NR, 0.3–5.0)

>100

90.9

53.9

23.9

8.13

4.35

1.23

1.02

0.85

0.64

0.58


Total cholesterol (mmol/L)

10.2

8.9

8.2

6.2

6.5

5.7

4.4

4.9

4.0

4.4


Creatine kinase (IU/L) (NR, < 240)

4890

1839

336

196

216

209

442

320


Creatinine (mmol/L) (NR, 0.05–0.11)

0.197

0.171

0.14

0.14

0.14

0.12

0.14

0.12

0.12

0.12

0.12


Statin (mg/d)

Stopped atorvastatin

Started simvastatin 10

10

20

40

80

80

80

80


Thyroxine (μg/d)

Started thyroxine 50

75

100

125

150

150

175

175

175

175

175

175


NR = normal range.

  • Leo P Rando1
  • Sarah AL Cording2
  • Harvey H Newnham3

  • Endocrinology Unit, and Monash University Department of Medicine, Box Hill Hospital, Box Hill, VIC.

Correspondence: 

Competing interests:

None identified.

  • 1. Thompson P, Clarkson P, Karas R. Statin-associated myopathy. JAMA 2003; 289: 1681-1690.
  • 2. Madariaga M, Gamarra N, Dempsey S, Barsano C. Polymyositis-like syndrome in hypothyroidism: review of cases reported over the past twenty-five years. Thyroid 2002; 12: 331-336.
  • 3. Hung Y, Yeung V. Hypothyroidism presenting as hypercholesterolaemia and simvastatin-induced myositis. Hong Kong J Med 2000; 6: 423-424.
  • 4. Omar MA, Wilson JP, Cox TS. Rhabdomyolysis and HMG-CoA reductase inhibitors. Ann Pharmacother 2001; 35: 1096-1107.
  • 5. Al-Jubouri MA, Briston PG, Sinclair D, et al. Myxoedema revealed by simvastatin induced myopathy. BMJ 1994; 308: 588.
  • 6. Dujovne CA, Chremos AN, Pool JL, et al. Expanded clinical evaluation of lovastatin (EXCEL) study results: IV. Additional perspectives on the tolerability of lovastatin. Am J Med 1991; 91(1B): 25S-30S.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.